Indiana, 2011Tornado and Damaging Wind in Indiana, July 23, 2011
July 23, 2011 · NWS LOT · 2 events in 1 county or zone
Severe thunderstorms developed across parts of northwest Indiana during the afternoon and evening hours of July 23rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed across parts of northwest Indiana during the afternoon and evening hours of July 23rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 23, 11:42 AM CST, 57 minutes earlier.
Area forecast discussion, Jul 23, 11:42 AM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1242 PM CDT SAT JUL 23 2011
.DISCUSSION...
325 AM CDT
ANOTHER CHALLENGING FORECAST SITUATION TONIGHT WITH MULTIPLE
FORECAST ISSUES.
FOR THE NEAR TERM...THE MAIN CONCERN WILL BE ONGOING STRONG
THUNDERSTORMS PRODUCING HEAVY RAINFALL AND FREQUENT LIGHTNING.
THESE STORMS HAVE BEEN VERY EFFICIENT RAIN PRODUCERS WITH REPORTS OF
RAINFALL RATES OF 2 TO 3 INCHES PER HOUR WITH OCCASIONAL EVEN HIGHER
RATES. THESE TYPES OF RAINFALL RATES HAVE PRODUCED FLASH FLOODING
ACROSS NORTHERN AND NORTHEASTERN ILLINOIS AND THE HEAVY RAINFALL MAY
SAG SOUTH OF THE KANKAKEE RIVER. FLOODING PROBLEMS WILL LIKELY
LINGER THROUGH THE MORNING HOURS.
THE OTHER CONCERN OF NOTE FOR THE SHORT TERM WITH BE THE POTENTIAL
FOR EXCESSIVE HEAT AND HUMIDITY FOR TODAY AND TOMORROW. WITH THE
CONVECTION LARGELY CONFINED TO THE NORTHERN PORTIONS OF THE
CWA...THE SOUTHERN LOCATIONS WILL STILL HAVE THE POTENTIAL TO BECOME
VERY HOT AND HUMID. THUS WILL MAKE NO CHANGES TO THE TIMING AND
LOCATION OF THE EXCESSIVE HEAT WARNING AS LOCATIONS GENERALLY SOUTH
OF I-80 WILL SEE HEAT INDEX VALUES IN EXCESS OF 105 DEGREES...WITH
VALUES APPROACHING 115F OVER SRN FORD AND IROQUOIS COUNTIES. THE
HEAT HEADLINE SITUATION FOR THE NORTHERN PORTIONS OF THE CWA IS A
LITTLE LESS CLEAR. GIVEN THE HEAVY RAINFALL OVER THE AREA AND THE
POTENTIAL FOR AT LEAST PARTIAL CLEARING SKIES...MODEL FORECAST
DEWPOINTS ARE LIKELY TOO LOW. SO...FEEL THAT SOME CLEARING
FOLLOWING THE EARLY MORNING CONVECTION WILL ALLOW FOR TEMPERATURES
TO REBOUND BACK TO 91-92F OVER THE NWRN PORTIONS OF THE CWA. WITH
DEWPOINTS LIKELY TO CLIMB BACK INTO THE MIDDLE 70S BY ARND
NOON...EXPECT THAT HEAT INDEX VALUES SHOULD COME CLOSE TO 105F OVER
THE NWRN PORTIONS OF THE CWA...INCLUDING THE ROCKFORD METRO AREA.
THUS...HAVE RE-INTRODUCED A HEAT ADVISORY FOR THE I-39 CORRIDOR.
WITH THE UPPER RIDGE BUILDING WWD INTO THE SOUTH HIGH PLAINS SUNDAY
AND AN UPPER LOW MOVING ACROSS CNTRL CANADA...THE LOCAL AREA WITH
REMAIN ON THE NRN PERIPHERY OF THE UPPER RIDGE AND IN A PRIME
LOCATION FOR ADDITIONAL MCS DEVELOPMENT. WHILE THERE WILL BE
CHANCES FOR TSRA ACROSS THE AREA THROUGH THE DAY TODAY DUE TO THE
HOT/HUMID/UNSTABLE ENVIRONMENT...THE MORE LIKELY SCENARIO WILL BE
FOR ADDITIONAL NOCTURNAL MCS DEVELOPMENT OVERNIGHT. GIVEN THE HEAVY
RAINFALL RECEIVED EARLY THIS MORNING...ADDITIONAL FLOODING WILL BE A
CONCERN AGAIN TONIGHT. FOR TOMORROW...OPPRESSIVE HEAT AND HUMIDITY
WILL STILL BE A CONCERN FOR PORTIONS OF THE CWA SOUTH OF THE
KANKAKEE/ILLINOIS RIVERS. WILL MAINTAIN THE EXCESSIVE HEAT WARNING
IN THIS AREA FOR SUNDAY. A COLD FRONT APPROACHING FROM THE WEST
SHOULD BRING SOME RELIEF FROM THE HEAT TO THE NWRN LOCATIONS. THE
EXACT TIMING OF THE FRONTAL PASSAGE IS STILL A BIT UNCERTAIN...BUT
IT COULD REACH THE RFD AREA BY LATE AFTERNOON. SO WILL NOT ISSUE
ANY HEAT RELATED HEADLINES FOR THAT AREA FOR TOMORROW.
AS THE COLD FRONT SWEEPS ACROSS THE AREA SUNDAY NIGHT...A
CONTINENTAL/POLAR HIGH PRESSURE SYSTEM WILL OVERSPREAD THE AREA ON
MONDAY. THIS WILL KNOCK BACK TEMPERATURES WITH HIGHS ONLY IN THE
LOWER 80S LIKELY. ALSO...THE AIRMASS WILL ME CONSIDERABLY DRIER
WITH DEWPOINTS ONLY IN THE UPPER 50S POSSIBLE.
THROUGH THE EXTENDED FORECAST PERIOD FROM TUESDAY THROUGH
FRIDAY...THE SFC HIGH WILL SLOWLY SLIDE OFF TO THE EAST AS THE UPPER
RIDGE CONTINUES TO RETROGRADE OVER THE ROCKIES WHILE INCREASING IN
AMPLITUDE. THIS WILL SIGNAL A GRADUAL WARMING TREND FOR TUESDAY
THROUGH THE REMAINDER OF THE WEEK. TEMPERATURES SHOULD INCREASE
BACK INTO UPPER 80S BY WEDNESDAY AND THE LOWER 90S FOR THURSDAY AND
FRIDAY. MONDAY AND TUESDAY SHOULD BE DRY...BUT BY MIDWEEK...UPPER
LEVEL FLOW WILL GRADUALLY BECOME MORE ZONAL WITH A SERIES OF SHORT
WAVES RIPPLING THROUGH THE NRN PLAINS AND MIDWEST. THIS SHOULD
BRING PERIODIC CHANCES FOR SHRA/TSRA FOR THE LATTER PORTIONS OF THE
WEEK.
KREIN
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 18Z...
* SHRA IN THE VICINITY EARLY AFTERNOON.
* LIGHT SOUTH WINDS.
* POTENTIAL FOR TSRA OVERNIGHT.
PAW
//DISCUSSION...UPDATED 18Z...
REMNANTS OF EARLIER SHRA/TSRA DISSIPATING OVER NORTHERN IL AT
MIDDAY HAVE TEMPORARILY STABILIZED THAT AREA. ATTENTION HAS
SHIFTED TO JUST SOUTH OF THE PREVIOUS CONVECTION WHERE THERE HAS
BEEN MORE HEATING AND THERE ARE SOME SURFACE BOUNDARIES TO WORK
WITH. THIS COULD CATCH GYY THIS AFTERNOON BEFORE THE ACTIVITY
MOVES FURTHER TO THE SOUTHEAST. FOR THE EVENING INTO THE OVERNIGHT
HOURS THE OVERALL PATTERN IS SIMILAR TO THE PAST FEW DAYS. ANOTHER
ROUND OF TSRA MOVING INTO OR DEVELOPING OVER NORTHERN IL AND
NORTHWEST IN AND LASTING INTO SUNDAY MORNING. LOW CONFIDENCE IN
TIMING...POSITION AND OTHER DETAILS AT THIS POINT.
PAW
//ORD AND MDW CONFIDENCE...UPDATED 18Z...
* MEDIUM CONFIDENCE IN SHRA DISSIPATING TREND.
* MEDIUM CONFIDENCE IN WIND DIRECTION.
* LOW CONFIDENCE IN TSRA OVERNIGHT.
PAW
//OUTLOOK FOR ORD/MDW FOR 00Z MONDAY-12Z SATURDAY...UPDATED 12Z...
SUNDAY NIGHT...CHC TSRA.
MONDAY...VFR.
TUESDAY...VFR.
WEDNESDAY...VFR.
THURSDAY...VFR. SLIGHT CHC TSRA.
FRIDAY...VFR. CHC TSRA.
BEACHLER
&&
.MARINE...
310 AM CDT
A FRONTAL BOUNDARY CONTINUES TO MEANDER ACROSS THE
REGION...STRETCHING FROM A LOW PRESSURE IN EASTERN QUEBEC WEST
THROUGH CENTRAL LAKE MICHIGAN AND INTO SOUTH DAKOTA. A SECOND AREA
OF LOW PRESSURE WAS LOCATED OVER SOUTH DAKOTA...AND WILL LIFT
NORTHEAST ACROSS THE GREAT LAKES REGION. A BROAD AREA OF HIGH
PRESSURE WAS CENTERED OVER ONTARIO...AND EXPECTED TO SAG SOUTH
OVER THE NEXT COUPLE OF DAYS INTO THE GREAT LAKES REGION. OVERALL
WINDS WILL REMAIN LIGHT AND VARIABLE TODAY...THEN ACROSS THE
NORTHERN THIRD LAKE MICHIGAN WILL SEE WINDS TURN NORTH. SOUTH OF
THE FRONTAL BOUNDARY WINDS WILL REMAIN SOUTHERLY. AS THE HIGH
PRESSURE REGION SAGS SOUTH ACROSS THE LAKE...WINDS WILL TURN
NORTH FOR THE ENTIRE LAKE SUNDAY EVENING. SCATTERED THUNDERSTORMS
WILL ALSO TRAVERSE THE CENTRAL/SOUTHERN SECTIONS OF LAKE MICHIGAN
TODAY AND TONIGHT.
BEACHLER
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...EXCESSIVE HEAT WARNING...ILZ023-ILZ032-ILZ033-ILZ039 UNTIL 9 PM
SUNDAY.
HEAT ADVISORY...ILZ019-ILZ020-ILZ021-ILZ022 UNTIL 9 PM SUNDAY.
IN...HEAT ADVISORY...INZ001-INZ002 UNTIL 9 PM SUNDAY.
EXCESSIVE HEAT WARNING...INZ010-INZ011-INZ019 UNTIL 9 PM SUNDAY.
LM...NONE.
&&Hazardous weather outlook, Jul 23, 10:28 AM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1128 AM CDT SAT JUL 23 2011
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
241630-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1128 AM CDT SAT JUL 23 2011 /1228 PM EDT SAT JUL 23 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS...SOME MAY PRODUCE:
HEAVY RAINFALL WITH FLASH FLOODING.
FREQUENT LIGHTNING.
DAMAGING WINDS IN EXCESS OF 60 MPH.
OPPRESSIVE HEAT AND HUMIDITY.
AREAS AFFECTED AND TIMING:
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TO MOVE
ACROSS NORTHERN ILLINOIS NORTH OF INTERSTATE 80 THROUGH EARLY
AFTERNOON. DURING THE AFTERNOON HOURS THERE IS CONSIDERABLE
UNCERTAINTY REGARDING ADDITIONAL THUNDERSTORM DEVELOPMENT. IT
DOES APPEAR THAT ADDITIONAL THUNDERSTORMS MAY DEVELOP ALONG AND
TO THE SOUTH OF THE CURRENT LINE OF THUNDERSTORMS MOVING ACROSS
NORTHERN ILLINOIS. IF THIS DOES OCCUR...THIS WOULD AFFECT AREAS
ALONG AND SOUTH OF INTERSTATE 80 LATER THIS
AFTERNOON...ESPECIALLY IN INDIANA.
THE DANGEROUS HEAT AND HUMIDITY WILL CONTINUE...ESPECIALLY
SOUTH OF INTERSTATE 80.
DISCUSSION:
STRONG THUNDERSTORMS PRODUCED VERY HEAVY RAINFALL OVERNIGHT
WITH AMOUNTS UP TO 7 INCHES ALREADY OBSERVED AT SOME LOCATIONS
OVER THE DES PLAINES RIVER BASIN. LOCATIONS ON THE DES PLAINES
RIVER HAVE RAPIDLY REACHED FLOOD STAGE AND WILL CONTINUE TO
RISE THIS AFTERNOON.
WITH ADDITIONAL PERIODS OF HEAVY RAINFALL POSSIBLE THROUGH
SUNDAY AFTERNOON...ADDITIONAL FLASH FLOODING AND SIGNIFICANT
RISES ON AREA RIVERS ARE POSSIBLE OVER THE NEXT 24 TO 36 HOURS.
THE MOST LIKELY LOCATION FOR FLASH FLOODING WILL BE ALONG AND
NORTH OF INTERSTATE 88. HOWEVER...THIS THREAT AREA MAY BEGIN TO
SHIFT SOUTH AROUND THE INTERSTATE 80 CORRIDOR LATER THIS
AFTERNOON.
WITH INCREASING SUNSHINE LATER TODAY...LOCATIONS SOUTH OF
INTERSTATE 80 SHOULD SEE TEMPERATURES RISE INTO THE MIDDLE 90S.
WITH HIGH HUMIDITY ALREADY IN PLACE...HEAT INDEX VALUES SHOULD
REACH 110 TO 115 DEGREES.
LOCATIONS ALONG THE INTERSTATE 80 CORRIDOR...AWAY FROM THE
CHICAGO METRO AREA...SHOULD SEE TEMPERATURES REACH INTO THE
UPPER 80S TO THE LOW 90S. HEAT INDEX VALUES SHOULD REACH
BETWEEN 100 AND 105 DEGREES. THE HEAT INDEX OVER THE CHICAGO
METRO AREA SHOULD BE BETWEEN 95 AND 100 DEGREES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
LOCATIONS SOUTH OF INTERSTATE 80 WILL SEE HEAT INDEX VALUES OF
110 TO 115 DEGREES ON SUNDAY.
LOCATIONS ALONG THE INTERSTATE 80 CORRIDOR WILL SEE HEAT INDEX
VALUES OF AROUND 105 TO 110 DEGREES ON SUNDAY.
THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS SUNDAY AND AGAIN
WEDNESDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THROUGH TONIGHT...ESPECIALLY
FOR FLASH FLOODING.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-241630-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1128 AM CDT SAT JUL 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A CHANCE OF STORMS CAUSING WIND GUSTS IN EXCESS OF 35
KNOTS AND FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS SUNDAY AND AGAIN
WEDNESDAY THROUGH FRIDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-241630-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1128 AM CDT SAT JUL 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A CHANCE OF STORMS CAUSING WIND GUSTS IN EXCESS OF 35
KNOTS AND FREQUENT LIGHTNING. THE STRONGEST STORMS ARE LIKELY
OVER THE SOUTHERN PORTIONS OF THE LAKE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS SUNDAY AND AGAIN
TUESDAY NIGHT THROUGH FRIDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
KJB
In the hours before
Local storm report, Jul 23, 8:35 AM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
935 AM CDT SAT JUL 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM HEAVY RAIN MCHENRY 42.34N 88.29W
07/23/2011 M2.51 INCH MCHENRY IL EMERGENCY MNGR
IN APPROXIMATELY 30 MINUTES. DELAYED REPORT.
&&
RCLocal storm report, Jul 23, 8:53 AM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
953 AM CDT SAT JUL 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM HEAVY RAIN NE CARY 42.21N 88.25W
07/22/2011 M4.22 INCH MCHENRY IL COCORAHS
IN 3 HOURS. DELAYED REPORT. BACKYARD FLOODED.
&&
RCLocal storm report, Jul 23, 9:02 AM CST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1002 AM CDT SAT JUL 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM HEAVY RAIN NORTHBROOK 42.13N 87.83W
07/23/2011 M4.11 INCH COOK IL EMERGENCY MNGR
SINCE START OF RAIN...1220 AM.
1000 AM HEAVY RAIN INVERNESS 42.12N 88.10W
07/23/2011 M4.14 INCH COOK IL TRAINED SPOTTER
24-HOUR...10 AM TO 10 AM TOTAL.
&&
RCLocal storm report, Jul 23, 9:24 AM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1024 AM CDT SAT JUL 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HEAVY RAIN 1 SW ARLINGTON HEIGHTS 42.08N 88.00W
07/23/2011 M7.25 INCH COOK IL COCORAHS
24-HOUR TOTAL FROM 830 AM TO 830 AM.
&&
RCLocal storm report, Jul 23, 10:45 AM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1145 AM CDT SAT JUL 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN ROSELLE 41.98N 88.08W
07/23/2011 M3.35 INCH DUPAGE IL COCORAHS
IN 7 HOURS LEADING UP TO TIME OF REPORT.
&&
RCLocal storm report, Jul 23, 11:13 AM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1213 PM CDT SAT JUL 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM HEAVY RAIN NE CARY 42.21N 88.25W
07/22/2011 M4.22 INCH MCHENRY IL COCORAHS
IN 3 HOURS. DELAYED REPORT. BACKYARD FLOODED.
1145 PM HAIL 5 E LOWELL 41.29N 87.32W
07/22/2011 E0.25 INCH LAKE IN LAW ENFORCEMENT
INTERSECTION OF INTERSTATE 65 AND ROUTE 2. FROM INDIANA
STATE POLICE.
1221 AM HAIL FORRESTON 42.13N 89.58W
07/23/2011 E0.25 INCH OGLE IL LAW ENFORCEMENT
PEA HAIL AND 30 TO 40 MPH WINDS. FROM OGLE COUNTY
SHERIFF.
1240 AM TSTM WND GST OHARE AIRPORT 41.98N 87.90W
07/23/2011 M47.00 MPH COOK IL ASOS
1242 AM TSTM WND GST MACHESNEY PARK 42.36N 89.04W
07/23/2011 E50.00 MPH WINNEBAGO IL TRAINED SPOTTER
SMALL BRANCHES DOWN.
1243 AM FLOOD MACHESNEY PARK 42.36N 89.04W
07/23/2011 WINNEBAGO IL TRAINED SPOTTER
STREET FLOODING BEGINNING AT WINDSOR AND ROUTE 251.
1255 AM MARINE TSTM WIND 4 NE CHICAGO 41.92N 87.57W
07/23/2011 E50.00 MPH LMZ741 IL C-MAN STATION
GUST TO 50 MPH AT THE HARRISON DEVER CRIB.
0120 AM MARINE TSTM WIND 4 NE CHICAGO 41.92N 87.57W
07/23/2011 M53.00 MPH LMZ741 IL C-MAN STATION
GUST TO 53 MPH AT THE HARRISON DEVER CRIB.
0130 AM HEAVY RAIN MCHENRY 42.34N 88.29W
07/23/2011 M2.51 INCH MCHENRY IL EMERGENCY MNGR
IN APPROXIMATELY 30 MINUTES. DELAYED REPORT.
0151 AM HEAVY RAIN OHARE AIRPORT 41.98N 87.90W
07/23/2011 M2.34 INCH COOK IL ASOS
MEASURED RAINFALL OF 2.34 INCHES BETWEEN 1251 AM AND 151
AM OBSERVATIONS.
0152 AM HEAVY RAIN WHEELING 42.13N 87.92W
07/23/2011 M3.09 INCH COOK IL ASOS
MEASURED RAINFALL OF 3.09 INCHES ENDING WITH THE 152 AM
OBSERVATION.
0200 AM HEAVY RAIN 2 NW MELROSE PARK 41.92N 87.89W
07/23/2011 M1.84 INCH COOK IL COCORAHS
MEASURED RAINFALL OF 1.84 INCHES BETWEEN 1 AM AND 2 AM.
0220 AM FLASH FLOOD 2 N CHICAGO 41.91N 87.63W
07/23/2011 COOK IL EMERGENCY MNGR
UNDERPASS FROM NORTHBOUND MICHIGAN AVENUE TO LAKE SHORE
DRIVE FLOODED.
0220 AM FLASH FLOOD 1 N CHICAGO 41.89N 87.63W
07/23/2011 COOK IL EMERGENCY MNGR
CARS STUCK ON CHICAGO AVENUE DUE TO FLOODING.
0220 AM FLASH FLOOD 2 NW CHICAGO 41.90N 87.66W
07/23/2011 COOK IL EMERGENCY MNGR
CITY OF CHICAGO OEMC REPORTS OHIO STREET RAMP TO I-94
KENNEDY EXPRESSWAY CLOSED DUE TO FLOODING.
0235 AM HEAVY RAIN 1 E PALATINE 42.11N 88.02W
07/23/2011 M4.64 INCH COOK IL TRAINED SPOTTER
SINCE RAIN BEGAN AROUND MIDNIGHT.
0245 AM HEAVY RAIN NAPERVILLE 41.76N 88.15W
07/23/2011 M1.60 INCH DUPAGE IL TRAINED SPOTTER
1.00 INCHES IN PAST 10 MINUTES.
0245 AM HEAVY RAIN SSE CAROL STREAM 41.91N 88.13W
07/23/2011 M3.20 INCH DUPAGE IL TRAINED SPOTTER
2.36 INCHES IN THE PAST 40 MINUTES.
0245 AM HEAVY RAIN 3 SSE DEERFIELD 42.13N 87.83W
07/23/2011 M3.59 INCH COOK IL EMERGENCY MNGR
RAINFALL FROM 1220 AM THROUGH 245 AM CDT.
0245 AM HEAVY RAIN 1 E PALATINE 42.11N 88.02W
07/23/2011 M3.60 INCH COOK IL COCORAHS
2.99 IN THE HOUR FROM 145 AM TO 245 AM CDT.
0251 AM HEAVY RAIN OHARE AIRPORT 41.98N 87.90W
07/23/2011 M5.53 INCH COOK IL ASOS
MEASURED RAINFALL OF 5.53 INCHES BETWEEN 1251 AM AND 251
AM OBSERVATIONS.
0252 AM HEAVY RAIN WHEELING 42.13N 87.92W
07/23/2011 M4.84 INCH COOK IL ASOS
MEASURED RAINFALL OF 4.84 INCHES ENDING WITH THE 252 AM
OBSERVATION.
0310 AM FLASH FLOOD CHICAGO 41.88N 87.63W
07/23/2011 COOK IL DEPT OF HIGHWAYS
MAJOR FLOODING FORCED CLOSURE OF ALL LANES OF I-94... THE
DAN RYAN EXPRESSWAY...IN BOTH DIRECTIONS AT 87TH STREET
AND NORTHBOUND AT 67TH STREET.
0323 AM HEAVY RAIN GLEN ELLYN 41.87N 88.06W
07/23/2011 M2.84 INCH DUPAGE IL COCORAHS
1 HOUR OF RAIN BETWEEN 223 AM AND 323 AM CDT. NORTH GLEN
ELLYN.
0504 AM HEAVY RAIN ARLINGTON HEIGHTS 42.09N 87.98W
07/23/2011 M5.52 INCH COOK IL TRAINED SPOTTER
RAINFALL SINCE MIDNIGHT MEASURED AT HINTZ ROAD AND
WINDSOR. STORM TOTAL SINCE FRIDAY 6.67 INCHES.
0600 AM HEAVY RAIN ELK GROVE VILLAGE 42.01N 87.99W
07/23/2011 M7.17 INCH COOK IL COCORAHS
24 HOUR TOTAL. 5.95 INCHES FELL OVERNIGHT. MANY
INTERSECTIONS IMPASSABLE DUE TO FLOOD WATERS.
0609 AM HEAVY RAIN HAMMOND 41.62N 87.49W
07/23/2011 M0.75 INCH LAKE IN PUBLIC
RAINFALL OVERNIGHT.
0630 AM HEAVY RAIN 3 SW MIDWAY AIRPORT 41.75N 87.79W
07/23/2011 M2.70 INCH COOK IL CO-OP OBSERVER
24 HOUR TOTAL. 1.90 INCHES FELL SINCE MIDNIGHT.
0700 AM HEAVY RAIN WESTMONT 41.80N 87.97W
07/23/2011 M2.79 INCH DUPAGE IL NWS EMPLOYEE
24-HOUR TOTAL. 2.29 INCHES FELL OVERNIGHT.
0700 AM HEAVY RAIN CRYSTAL LAKE 42.23N 88.33W
07/23/2011 M4.04 INCH MCHENRY IL CO-OP OBSERVER
24-HOUR TOTAL. 2 DAY TOTAL 4.91 INCHES.
0700 AM HEAVY RAIN WOODSTOCK 42.31N 88.44W
07/23/2011 M3.14 INCH MCHENRY IL CO-OP OBSERVER
24-HOUR TOTAL.
0700 AM HEAVY RAIN BARRINGTON 42.15N 88.13W
07/23/2011 M5.72 INCH COOK IL CO-OP OBSERVER
24-HOUR TOTAL AT CRABTREE NATURE CENTER.
0700 AM HEAVY RAIN WHEELING 42.13N 87.92W
07/23/2011 M6.06 INCH COOK IL ASOS
24-HOUR TOTAL AT CHICAGO EXECUTIVE AIRPORT. 3.63 INCHES
FELL BETWEEN 100 AM AND 700 AM.
0700 AM HEAVY RAIN ST. CHARLES 41.92N 88.30W
07/23/2011 M2.46 INCH KANE IL CO-OP OBSERVER
24-HOUR TOTAL. 1.77 INCHES FELL OVERNIGHT.
0700 AM HEAVY RAIN OHARE AIRPORT 41.98N 87.90W
07/23/2011 M8.20 INCH COOK IL ASOS
24-HOUR TOTAL FROM 700 AM 7/22 TO 700 AM 7/23. 6.85
INCHES BETWEEN 100 AM CDT AND 700 AM CDT ON 7/23. 0.06
INCHES FELL JUST BEFORE 100 AM CDT/1200 AM CST AND WILL
BE COUNTED FOR THE DAILY TOTAL ON 7/22.
0700 AM HEAVY RAIN AURORA 41.77N 88.29W
07/23/2011 M1.38 INCH KANE IL TRAINED SPOTTER
24-HOUR TOTAL.
0720 AM HEAVY RAIN MELROSE PARK 41.90N 87.86W
07/23/2011 M4.60 INCH COOK IL LAW ENFORCEMENT
TOTAL SINCE MIDNIGHT MEASURED BY MELROSE PARK PUBLIC
SAFETY.
0725 AM HEAVY RAIN LYONS 41.81N 87.82W
07/23/2011 M2.95 INCH COOK IL PUBLIC
24-HOUR TOTAL. 2.3 INCHES OVERNIGHT.
0738 AM HEAVY RAIN 5 NW POLO 42.04N 89.65W
07/23/2011 M1.99 INCH OGLE IL CO-OP OBSERVER
RAINFALL SINCE FRIDAY NIGHT.
0743 AM HEAVY RAIN WEST CHICAGO 41.89N 88.22W
07/23/2011 M2.64 INCH DUPAGE IL PUBLIC
24-HOUR TOTAL NEAR DUPAGE COUNTY AIRPORT. 1.89 INCHES
FELL OVERNIGHT.
0750 AM HEAVY RAIN 2 WSW ELK GROVE VILLAGE 41.99N 88.03W
07/23/2011 M5.86 INCH DUPAGE IL COCORAHS
24-HOUR TOTAL. 4.73 INCHES RECORDED BETWEEN 100 AM AND
330 AM.
0751 AM HEAVY RAIN ISLAND LAKE 42.28N 88.20W
07/23/2011 M3.71 INCH MCHENRY IL COCORAHS
24-HOUR TOTAL.
0800 AM HEAVY RAIN OAK BROOK 41.84N 87.95W
07/23/2011 M2.86 INCH DUPAGE IL CO-OP OBSERVER
24-HOUR TOTAL. 2.02 INCHES FELL OVERNIGHT.
0830 AM HEAVY RAIN 1 SW ARLINGTON HEIGHTS 42.08N 88.00W
07/23/2011 M7.25 INCH COOK IL COCORAHS
24-HOUR TOTAL FROM 830 AM TO 830 AM.
0900 AM HEAVY RAIN ROSELLE 41.98N 88.08W
07/23/2011 M3.35 INCH DUPAGE IL COCORAHS
IN 7 HOURS LEADING UP TO TIME OF REPORT.
0945 AM HEAVY RAIN NORTHBROOK 42.13N 87.83W
07/23/2011 M4.11 INCH COOK IL EMERGENCY MNGR
SINCE START OF RAIN...1220 AM.
1000 AM HEAVY RAIN INVERNESS 42.12N 88.10W
07/23/2011 M4.14 INCH COOK IL TRAINED SPOTTER
24-HOUR...10 AM TO 10 AM TOTAL.
1100 AM FLASH FLOOD PALATINE 42.11N 88.04W
07/23/2011 COOK IL PUBLIC
MAJOR FLOODING OF DRIVING RANGE AT NORTHWEST HIGHWAY AND
ROUTE 53. CLUB HOUSE IS SURROUNDED BY STANDING WATER.
ALSO APARTMENTS ON THE SOUTHWEST CORNER OF DUNDEE AND
ROUTE 53 ARE FLOODED.
&&
RCTornado, Newton
- When
- July 23, 12:39 PM CST to 12:40 PM CST
- Where
- Newton County, 2.71 mi NNW of Kentland to 2.79 mi N of Kentland
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 10 yd
- Reported by
- Law Enforcement
- Coordinates
- 40.808, -87.442
A brief tornado touched down near 1300 S and Route 41. No damage was reported.
Thunderstorm Wind, Newton
- When
- July 23, 8:00 PM CST to 8:02 PM CST
- Where
- Newton County, Kentland
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.770, -87.430
A tree and tree limbs were blown down. Corn crops were also damaged.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Michigan, July 23, 20112 deaths · 1 injured · 1 event
- Flash Flooding and Damaging Winds in Mississippi, July 23 to 25, 2011$433,000 · 50 kt wind · 27 events
- Flash Flooding and Hail in North Dakota, July 23, 2011$522,000 · 78 kt wind · 19 events
- Damaging Winds and Lightning Strikes in Illinois, July 23 to 24, 2011$541,000 · 60 kt wind · 6 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 23, 20111 injured · $300,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Minnesota, July 23, 20112 injured · $60,000 · 1.25 in hail · 14 events
- Hail and Damaging Winds in Ohio, July 23, 2011$111,000 · 50 kt wind · 12 events
- Damaging Winds and Lightning Strike in Arkansas, July 23 to 25, 2011$106,000 · 52 kt wind · 9 events
- Damaging Winds in Iowa, July 23, 2011$99,000 · 61 kt wind · 7 events
- Flash Flood and Damaging Winds in Iowa, July 23, 2011$100,000 · 75 kt wind · 3 events
- Flash Flood and Damaging Winds in Arizona, July 23, 2011$80,000 · 52 kt wind · 3 events
- Flash Flood in West Virginia, July 23, 2011$40,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334213, 334205.